Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS New York, NY

May 16, 2007Rockland County, Westchester County, New York; Bergen County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at May 16, 2007, 3:25 PM EDT for Rockland County, Westchester County, New York; Bergen County, New Jersey. It was in force for 35 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2007, 3:25 PM EDT (19:25 UTC)
Expired
May 16, 2007, 4:00 PM EDT
In force
35 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

Counties Bergen County, NJ, Rockland County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 95 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 3:25 PM EDTTSTM WND DMGNorwood, NJ*** 1 INJ *** WORKER STRUCK BY TREE...HEAD INJURY...308 CEDAR COURT
May 16, 3:26 PM EDTTSTM WND DMGMidland Park, NJTREE ON HOUSE...132 CHAMBERLAND PLACE
May 16, 3:30 PM EDTTSTM WND DMGRamsey, NJTREES AND POWER LINES DOWN...1/5TH OF TOWN WITHOUT POWER
May 16, 3:30 PM EDTTSTM WND DMGSouth Nyack, NYNUMEROUS TREES DOWNED
May 16, 3:45 PM EDTTSTM WND DMGAllendale, NJNUMEROUS TREES DOWNED
May 16, 3:45 PM EDTTSTM WND DMGMidland Park, NJNUMEROUS TREES DOWNED
May 16, 3:45 PM EDTTSTM WND DMGWaldwick, NJNUMEROUS TREES DOWNED
May 16, 3:45 PM EDTTSTM WND DMGWyckoff, NJNUMEROUS TREES DOWNED...ESTIMATED 70 MPH WIND GUST
May 16, 3:46 PM EDTTSTM WND DMGNorwood, NJWORKER STRUCK BY TREE...HEAD INJURY...308 CEDAR COURT
May 16, 3:48 PM EDTTSTM WND GST 625 Ese Golden'S Bridge, NY62 MPH MEASURED WIND GUST AT JOHN JAY HIGH SCHOOL IN CROSS RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 12:32 PM EDTTornado WatchSPC6 hr
May 16, 1:26 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2007-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2007-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 161927
SVROKX
NJC003-NYC087-119-162000-
/O.NEW.KOKX.SV.W.0002.070516T1925Z-070516T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
325 PM EDT WED MAY 16 2007

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTCHESTER COUNTY IN SOUTHEAST NEW YORK...
  ROCKLAND COUNTY IN SOUTHEAST NEW YORK...
  NORTHERN BERGEN COUNTY IN NORTHEAST NEW JERSEY...

* UNTIL 400 PM EDT...

* AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE       
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE            
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM POMONA TO SUFFERN  
  TO RIDGEWOOD...OR ALONG A LINE EXTENDING FROM SLOATSBURG TO        
  RAMSEY TO RIDGEWOOD...AND MOVING NORTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PEARL RIVER...NEW CITY AND HAVERSTRAW BY 330 PM...
  PEEKSKILL...NORWOOD...UPPER NYACK AND TAPPAN BY 335 PM...
  YORKTOWN HEIGHTS...TARRYTOWN AND NORTH TARRYTOWN BY 340 PM...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM WEDNESDAY EVENING FOR
SOUTHERN CONNECTICUT.

LAT...LON 4125 7418 4105 7415 4089 7427 4109 7362
      4124 7353 4137 7355

$$

MALOIT
2 follow-up statements
000 
WWUS51 KOKX 161949
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
348 PM EDT WED MAY 16 2007

NJC003-NYC087-161958-
/O.CAN.KOKX.SV.W.0002.000000T0000Z-070516T2000Z/
BERGEN NJ-ROCKLAND NY-
348 PM EDT WED MAY 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR ROCKLAND AND BERGEN COUNTIES
IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM WEDNESDAY EVENING FOR 
ROCKLAND COUNTY.

LAT...LON 4129 7397 4108 7387 4109 7362 4124 7353
      4137 7355

$$

NYC119-162000-
/O.CON.KOKX.SV.W.0002.000000T0000Z-070516T2000Z/
WESTCHESTER NY-
348 PM EDT WED MAY 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHERN WESTCHESTER COUNTY...

AT 346 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM YORKTOWN HEIGHTS TO BEDFORD TO
PLEASANTVILLE...OR ALONG A LINE EXTENDING FROM MAHOPAC TO MOUNT
KISCO...MOVING NORTHEAST AT 55 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL NORTHEASTERN WESTCHESTER COUNTY AT 400 PM

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM WEDNESDAY EVENING FOR 
WEST CHESTER COUNTY.

LAT...LON 4129 7397 4108 7387 4109 7362 4124 7353
      4137 7355

$$

MALOIT
000 
WWUS51 KOKX 162000
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
400 PM EDT WED MAY 16 2007

NYC119-162010-
/O.EXP.KOKX.SV.W.0002.000000T0000Z-070516T2000Z/
WESTCHESTER NY-
400 PM EDT WED MAY 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WESTCHESTER COUNTY
EXPIRES AT 400 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM WEDNESDAY EVENING FOR 
SOUTHERN CONNECTICUT AND THE LOWER HUDSON VALLEY.

LAT...LON 4129 7397 4108 7387 4109 7362 4124 7353
      4137 7355

$$

MALOIT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:27 PM EDT, 58 minutes earlier.

Area forecast discussion, May 16, 2:27 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
227 PM EDT WED MAY 16 2007

.SYNOPSIS...
A STRONG COLD FRONT WILL APPROACH THE TRI-STATE AREA LATE THIS
AFTERNOON AND EVENING WITH STRONG TO POSSIBLY SEVERE
THUNDERSTORMS. THIS FRONT WILL STALL OFF THE EASTERN SEABOARD
THURSDAY THROUGH SATURDAY AS WEAK HIGH PRESSURE BUILDS IN FROM THE
WEST. AN AREA OF LOW PRESSURE WILL RIDE NORTH ALONG THE FRONT
FRIDAY AND FRIDAY NIGHT...AND WILL BE IN THE WATERS SOUTH OF NEW
ENGLAND BY SATURDAY MORNING. THIS LOW WILL THEN SLOWLY LIFT NORTH
AND EAST INTO EARLY NEXT WEEK AS HIGH PRESSURE GRADUALLY BUILDS IN
FROM HUDSON BAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
GRIDS AND TEXT FORECASTS HAVE BEEN UPDATED TO ACCOUNT FOR A
TORNADO WATCH AND SEVERE THUNDERSTORM WATCH UP ACROSS PORTIONS OF
THE CWA.

THE LINE OF SHOWERS AND THUNDERSTORMS IS JUST WEST OF THE FORECAST
AREA AT 18Z...AND WILL GRADUALLY TRANSLATE EASTWARD THROUGH THE
AFTERNOON. ONLY MIDDLESEX AND NEW LONDON COUNTIES IN CONNECTICUT
AND SUFFOLK COUNTY IN NEW YORK ARE NOT UNDER A WATCH.

BY 6 TO 8 PM THIS EVENING...WOULD EXPECT COLD FRONT TO BE NEAR A
DXR-NYC LINE...WITH MODELS IN RATHER GOOD AGREEMENT AS TO FRONTAL
TIMING.

HAVE INCREASED POPS TO CATEGORICAL NW SECTIONS DURING THE
AFTERNOON...AS TSTM LINES AHEAD OF THE FRONT SHOULD YIELD SOME
RAINFALL FOR ALL LOCATIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
CONVECTION WILL BE ONGOING DURING THE EARLY EVENING AS THE COLD
FRONT PUSHES EAST ACROSS LONG ISLAND AND SRN CT. WOULD EXPECT
SEVERE THREAT TO DIMINISH AS THE STORMS MOVE FURTHER EAST INTO AN
INCREASINGLY MARITIME ENVIRONMENT WITH STABLE LOW LEVELS...AND AS
DAYTIME HEATING IS LOST. HAVE DEPICTED A BAND OF CATEGORICAL POPS
THIS EVENING AS THE COLD FRONT MOVES THROUGH WITH ITS ASSOCIATED
SHOWERS AND TSTMS. ONCE THE FRONT MOVES THROUGH...MUCH QUIETER WX
FOR THE REST OF THE NIGHT WITH SHOWER CHANCES TAPERING DOWN
QUICKLY. USED A MAV/FWC BLEND FOR LOWS WHICH WILL BE IN THE UPPER
40S TO MID 50S.

THURSDAY SHOULD CONTINUE THE QUIET WX PERIOD...WITH THE FRONT
BECOMING STATIONARY OFFSHORE. HAVE INCLUDED A SLIGHT CHANCE OF
SHOWERS IN THE AFTERNOON AS REGION WILL BE ON THE LEADING EDGE OF
THE LONGWAVE TROF WITH SOME WEAK UPPER DISTURBANCES MOVING PAST...
WHICH COMBINED WITH COOLING MID LEVELS COULD BE JUST ENOUGH TO
SPARK AN ISOLATED SHOWER. DO NOT EXPECT ANY SIGNIFICANT PRECIP ON
THU HOWEVER. HIGHS WILL BE MUCH COOLER THAN TODAY...ONLY REACHING
THE UPPER 50S TO MID 60S.

FCST STARTS TO BECOME MORE COMPLICATED THU NIGHT AND FRI. 00Z
MODELS DIVERGE AS TO THE AMOUNT OF DIGGING WITH THE UPPER TROF
DEVELOPING ALONG THE EAST COAST. THIS RESULTS IN VARYING SOLNS AT
THE SFC...WITH THE LESS AMPLIFIED GFS/GGEM BRINGING A SFC LOW
QUICKLY NORTHWARD THU NIGHT AND FRI. MORE HIGHLY AMPLIFIED NAM/UKMET
SOLN WAS PREFERRED BY HPC AND FOLLOWED...WHICH RESULTS IN A SLOWER
MOVING BUT EVENTUALLY FURTHER WEST SFC LOW. THE SLOWER MOVEMENT
ALLOWS FOR POPS TO REMAIN IN THE 20-30 PERCENT RANGE...HIGHEST EAST...
THU NIGHT. THEN MADE SOME SIGNIFICANT CHANGES TO FCST CONTINUITY
FOR FRI...RAISING POPS TO LIKELY ACROSS LONG ISLAND AND SE CT...
WITH CHANCE ELSEWHERE...AS UPPER LOW CUTS OFF OVER THE MID
ATLANTIC AND SFC LOW MOVES SLOWLY NORTHWARD OVER THE WRN ATLANTIC
OCEAN. CONTINUE WITH LIKELY POPS EAST AND CHANCE WEST FRI NIGHT AS
THE LOW SLOGS NORTHWARD TOWARD SRN NEW ENGLAND.

TEMPS WILL REMAIN IN A NARROW RANGE THU NIGHT THROUGH FRI NIGHT DUE
TO CLOUDS...ONSHORE FLOW AND RAIN. HIGHS FRI WILL BE ABOUT 10
DEGREES BELOW NORMAL.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODIFIED THE PREVIOUS SATURDAY FCST TO BLEND WITH ABOVE SCENARIO
AND SURROUNDING OFFICES...SHOWING LIKELY POPS EAST TO CHANCE WEST
SAT MORNING THEN TAPERING OFF SAT AFTERNOON AS THE LOW MOVES PAST.

CONTINUED WITH THE PREVIOUS DRY FCST FOR THE REMAINDER OF THE
EXTENDED PERIOD SAT NIGHT THROUGH TUE. THIS MAY PROVE TO BE TOO
OPTIMISTIC IF THE 00Z ECMWF IS CORRECT WITH MUCH SLOWER
PROGRESSION OF THE LONGWAVE PATTERN. IT SHOWS A NEW TROF DIGGING
OVER THE NORTHEAST FOR SUN-TUE...COMPLETELY DIFFERENT THAN THE GFS
WHICH MOVES THE LONGWAVE RIDGE TO THE EAST COAST DURING THIS
PERIOD. WILL LEAVE ANY EXTENDED FCST CHANGES TO THE DAY SHIFT
WHEN THE FULL SUITE OF EXTENDED HPC GUIDANCE WILL BE AVAILABLE.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
STRONG SW FLOW AHEAD OF APPROACHING FRONT THIS AFTERNOON. ENOUGH
INSTABILITY...AND DEEP WIND PROFILE COULD PRODUCE SOME STRONG
TSTMS...AND TIMING APPEARS TO BE JUST AFTER 19Z NE NJ...20-21Z NYC
METRO...AND 22Z LI AND SRN CT. HEAVY RAINS A CONCERN AS IS WIND
GUSTS FROM ANY OUTFLOW BOUNDARIES. LINGERING SHOWERS THIS EVENING
ALONG SLOW MOVING FRONT...AND MVFR VSBYS A POSSIBILITY.

BY THU MORNING...CLOUDS BREAK UP AND MAINLY LOW END VFR TO
OCCASIONAL MVFR LATE TONIGHT INTO THURSDAY MORNING.

WINDS GRADUALLY TURN W...THEN NW LATE TONIGHT. LIGHT NORTHERLY
WINDS EXPECTED THURSDAY.

OUTLOOK BEYOND THU AFTERNOON...VFR THU NIGHT. THEN A DEVELOPING
COASTAL LOW COULD BRING MVFR TO IFR CIGS/VSBYS DEPENDING ON ITS
TRACK FRI AND SAT. MUCH UNCERTAINTY OF TIMING AND EXACT TRACK TO
THIS STORM. VFR THEREAFTER.

&&

.MARINE...
UPDATED FOR SEVERE THUNDERSTORM WATCH 278 COVERING WESTERN LONG
ISLAND AND SANDY HOOK NJ TO FIRE ISLAND INLET NY ON THE OCEAN
UNTIL 8 PM.

TIGHT SW PRESSURE GRADIENT REMAINS IN PLACE OVER AREA WATERS AS LOW
PRES AND A TRAILING COLD FRONT ADVANCE FROM THE WEST. COLD FRONT
MOVES THROUGH OVERNIGHT...AND WILL SLOWLY TRAVERSE THE AREA
CLEARING AREA WATERS BY THU MORNING. IT WILL THEN BECOME NEARLY
STATIONARY.

SW WINDS WILL REMAIN 15-20 G25-30KT WITH SEAS 7-10 FT ON THE
OCEAN...1-3 FT ELSEWHERE. WILL KEEP SCA UP ON ALL
WATERS...GRADUALLY DIMINISHING FROM W TO E BY TONIGHT...BUT
REMAINING UP ON THE OCEAN DUE TO SEAS REMAINING IN THE 5-6 FT
RANGE. A DEVELOPING COASTAL LOW WILL APPROACH LATE THU...MOVING N
THROUGH AREA WATERS ON FRI. THOUGH IT IS STILL TOO SOON TO
DETERMINE AN EXACT TRACK TO THE STORM...IT DOES APPEAR THAT SEAS
WILL ONCE AGAIN BUILD TO SCA CRITERIA ON THE OCEAN. ANZ355 MAY
DROP BELOW SCA FROM TIME TO TIME...BUT WILL KEEP SCA UP FOR THAT
ZONE AS OPPOSED TO TAKING IT DOWN...THEN PUTTING IT BACK UP.

HIGH PRES WILL PUSH A COLD FRONT THROUGH AREA WATERS ON SUN...THEN
HIGH PRES IS EXPECTED TO BUILD INTO THE AREA FOR THE START OF THE
NEW WEEK.

&&

.FIRE WEATHER...
ALTHOUGH GUSTY SW WINDS WILL CONTINUE TODAY AHEAD OF THE COLD FRONT...
INCREASING LOW LEVEL MOISTURE WITH DEWPOINTS IN THE UPPER 50S TO
LOWER 60S WILL LIMIT THE FIRE WEATHER THREAT.

&&

.HYDROLOGY...
AREAL QPF TODAY INTO THIS EVENING SHOULD RANGE BETWEEN 1/2 AND 1
INCH WRN SECTIONS...AND 1/3 TO 1/2 INCH EAST. THERE IS THE
POTENTIAL FOR LOCALLY MUCH HIGHER AMOUNTS IN TSTM ACTIVITY. MAINLY
DRY WX EXPECTED LATE TONIGHT THROUGH MOST OF THU NIGHT...THEN
THERE APPEARS TO BE AN INCREASING POTENTIAL FOR ANOTHER ROUND OF
RAINFALL IN ASSOCIATION WITH A COASTAL LOW FRI AND FRI NIGHT. AT
THIS POINT IT APPEARS THAT THE HEAVIEST RAIN COULD REMAIN MOSTLY
EAST OF THE FCST AREA WITH THE FRI SYSTEM...BUT IT IS TOO EARLY
TO BE CONFIDENT IN THIS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ335-
     338-345.
     SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR ANZ330-
     340.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ350-353-355.

&&

SYNOPSIS...
NEAR TERM...DW
SHORT TERM...
LONG TERM...
AVIATION...PW
MARINE...PW
FIRE WEATHER...
HYDROLOGY...
Hazardous weather outlook, May 16, 1:53 PM EDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
153 PM EDT WED MAY 16 2007

CTZ007-008-011-012-NYZ078>081-170830-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
153 PM EDT WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING...AS A COLD FRONT MOVES THROUGH THE REGION. THE STORM
PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS...WITH LOCALLY DAMAGING WINDS BEING THE PRIMARY
THREAT...ALONG WITH MARGINALLY SEVERE HAIL. THESE THUNDERSTORMS
WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL...CAUSING FLOODING OF
POOR DRAINAGE AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LOW PRESSURE SYSTEM MOVING SLOWLY NORTHEAST ALONG THE MID
ATLANTIC AND NEW ENGLAND COASTS MAY PRODUCE LOCALLY HEAVY RAINFALL
AND POSSIBLE FLOODING OF POOR DRAINING AREAS ON FRIDAY AFTERNOON
AND FRIDAY NIGHT. A LONG PERIOD OF BRISK NORTHEAST WINDS MAY ALSO
CAUSE SOME LOCALIZED COASTAL FLOODING AROUND THE TIMES OF HIGH
TIDE FROM LATE THURSDAY NIGHT THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NJZ002>006-011-NYZ072>077-170830-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-NASSAU-
153 PM EDT WED MAY 16 2007

...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THE STORM PREDICTION CENTER HAS PLACED NORTHERN NEW JERSEY...NEW
YORK CITY AND WESTERN LONG ISLAND UNDER A SEVERE THUNDERSTORM WATCH.
THERE IS THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS THROUGH
EARLY THIS EVENING. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING
WINDS. THESE THUNDERSTORMS WILL ALSO PRODUCE LOCALLY HEAVY
RAINFALL...CAUSING FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LOW PRESSURE SYSTEM MOVING SLOWLY NORTHEAST ALONG THE MID
ATLANTIC AND NEW ENGLAND COASTS MAY PRODUCE LOCALLY HEAVY RAINFALL
AND POSSIBLE FLOODING OF POOR DRAINING AREAS ON FRIDAY AFTERNOON
AND FRIDAY NIGHT. A LONG PERIOD OF BRISK NORTHEAST WINDS MAY ALSO
CAUSE SOME LOCALIZED COASTAL FLOODING AROUND THE TIMES OF HIGH
TIDE FROM LATE THURSDAY NIGHT THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ005-006-009-010-NYZ067>071-170830-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-
153 PM EDT WED MAY 16 2007

...TORNADO WATCH 277 IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THE STORM PREDICTION CENTER HAS PLACED SOUTHWEST CONNECTICUT AND
THE LOWER HUDSON VALLEY OF NEW YORK UNDER A TORNADO WATCH. THERE IS
THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS THROUGH EARLY THIS
EVENING. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS. LOW-
LEVEL WIND SHEAR PROFILES ALSO SUPPORT THE POTENTIAL FOR ISOLATED
TORNADOES. THESE THUNDERSTORMS WILL ALSO PRODUCE LOCALLY HEAVY
RAINFALL...CAUSING FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LOW PRESSURE SYSTEM MOVING SLOWLY NORTHEAST ALONG THE MID
ATLANTIC AND NEW ENGLAND COASTS MAY PRODUCE LOCALLY HEAVY RAINFALL
AND POSSIBLE FLOODING OF POOR DRAINING AREAS ON FRIDAY AFTERNOON
AND FRIDAY NIGHT. A LONG PERIOD OF BRISK NORTHEAST WINDS MAY ALSO
CAUSE SOME LOCALIZED COASTAL FLOODING AROUND THE TIMES OF HIGH
TIDE FROM LATE THURSDAY NIGHT THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ330-340-345-350-353-170830-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
153 PM EDT WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING...AS A COLD FRONT MOVES THROUGH THE REGION.
THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE TRI-STATE REGION
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS...WITH LOCALLY DAMAGING
WINDS BEING THE PRIMARY THREAT...ALONG WITH MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LOW PRESSURE SYSTEM MOVING SLOWLY NORTHEAST ALONG THE MID
ATLANTIC AND NEW ENGLAND COASTS MAY PRODUCE STRONG NORTHEAST WINDS
AND ROUGH SEAS LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ335-338-355-170830-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
153 PM EDT WED MAY 16 2007

...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THE STORM PREDICTION CENTER HAS PLACED WESTERN LONG ISLAND SOUND
AND THE OCEAN WATERS BETWEEN SANDY HOOK AND FIRE ISLAND INLET UNDER
A SEVERE THUNDERSTORM WATCH. THERE IS THE POTENTIAL FOR ISOLATED
SEVERE THUNDERSTORMS THROUGH EARLY THIS EVENING. THE MAIN THREATS
ARE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LOW PRESSURE SYSTEM MOVING SLOWLY NORTHEAST ALONG THE MID
ATLANTIC AND NEW ENGLAND COASTS MAY PRODUCE STRONG NORTHEAST WINDS
AND ROUGH SEAS LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 16, 2:33 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
233 PM EDT WED MAY 16 2007

NJZ002>004-NYZ067>070-161930-
BERGEN-EASTERN PASSAIC-NORTHERN
WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-WESTERN PASSAIC-
233 PM EDT WED MAY 16 2007

...STRONG THUNDERSTORMS DEVELOPING IN ORANGE COUNTY...AND ENTERING
BERGEN...PASSAIC...PUTNAM...ROCKLAND AND WESTCHESTER COUNTIES BY 330
PM...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MIDDLETOWN TO 6
MILES WEST OF UNIONVILLE TO NEWTON TO WASHINGTON...OR ALONG A LINE
EXTENDING FROM MIDDLETOWN TO 7 MILES SOUTH OF PORT JERVIS TO 9 MILES
NORTHWEST OF HOPATCONG TO 10 MILES NORTHEAST OF PHILLIPSBURG...AND
MOVING EAST AT 45 MPH.

THESE STORMS WILL BE...
  NEAR MONTGOMERY BY 240 PM.
  NEAR WALDEN BY 245 PM.
  NEAR GOSHEN BY 250 PM.
  NEAR GARDNERTOWN BY 255 PM.
  NEAR WEST MILFORD BY 300 PM.
  NEAR NEWBURGH BY 305 PM.

SMALL HAIL...AND DAMAGING WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS. LOCALLY HEAVY RAINFALL CAUSING THE PONDING OF WATER ON
ROADWAYS...AND FREQUENT LIGHTENING ARE ALSO POSSIBLE WITH THESE
STORMS.

MALOIT

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:58 PM EDTSevere Thunderstorm WarningOKXRockland32 min
May 16, 3:59 PM EDTSpecial Marine WarningOKX61 min
May 16, 4:14 PM EDTSevere Thunderstorm WarningOKXNassau, Queens37 min
May 16, 4:16 PM EDTSpecial Marine WarningOKX44 min

Nearby

Severe Thunderstorm Warnings in New York, 2007Severe Thunderstorm Warnings in New Jersey, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.